Iowa, 2002

Damaging Wind in Iowa, July 11, 2002

July 11, 2002 · NWS DMX · 1 event in 1 county or zone

An upper level low pressure dropped south across Iowa during the afternoon of the 11th. Thunderstorms developed during the heating of the day as some clearing took place over southwest Iowa.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
$5,000
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DMX wrote it up.

An upper level low pressure dropped south across Iowa during the afternoon of the 11th. Thunderstorms developed during the heating of the day as some clearing took place over southwest Iowa. Thunderstorms developed over southwest and south central Iowa. Most of the storms were heavy rain producers, however one storm became quite strong and produced 50 MPH winds and some hail. Three reports of quarter inch diameter hail were received north of Mt. Ayr in Ringgold County for a short time before weakening and slipping southeast into Missouri.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before the first event at Jul 11, 2:15 PM CST, 1 hour 18 minutes earlier.

Area forecast discussion, Jul 11, 2:15 PM CST, 1 hour 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
315 PM CDT THU JUL 11 2002

FCST BLKG PTRN ADVTZD PAST SVRL DAYS LOOKS TO BE COMING IN PASS.
PROB IS GETTING PCPN OUT OF THE CWA OVR NGT, BUT FEEL WL END IN THE
SW AFT MIDN.  GRADU CLRG FM THE N AS UPR LOW DROPS S ON FRI WITH DRY
WX HOLDING THRU WED.  WL MOV INTRO OF PCPN INTO THU, THO CUD SEE AS
ERY AS WED NGT WITH NXT S/WV DROPPING SEWD INTO THE GRTLKS.  WL GO A
LTL ABV GUID THRU FCST.  NO OTR SIG WX THIS FCST.

.DSM...NONE
MS JUL 02

In the hours before

Special weather statement, Jul 11, 12:54 PM CST, 2 hours 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
154 PM CDT THU JUL 11 2002

FUNNEL CLOUDS HAVE BEEN SIGHTED DURING THE PAST HOUR IN
ADAMS...TAYLOR...AND RINGGOLD COUNTIES IN THE VICINITY OF LENOX.
NONE HAVE TOUCHED DOWN SO FAR AND NO DAMAGE HAS BEEN REPORTED.

ATMOSPHERIC CONDITIONS EXIST ACROSS PARTS OF IOWA TODAY THAT FAVORS
THE FORMATION OF A TYPE OF FUNNEL CLOUD COMMONLY CALLED A COLD AIR
FUNNEL.  THEY ARE USUALLY QUITE SMALL AND ARE NOT AS VIOLENT AS
THOSE ASSOCIATED WITH SEVERE THUNDERSTORMS.  STUDIES OF COLD AIR
FUNNELS SHOW THAT THEY RARELY TOUCH THE GROUND.  THEY NORMALLY
PROTRUDE A FEW HUNDRED FEET DOWNWARD FROM THE PARENT CLOUD...ROTATE
OR SPIN LIKE A TOP...AND LAST A FEW MINUTES BEFORE DISSIPATING.
INFREQUENTLY...COLD AIR FUNNELS HAVE BEEN OBSERVED FOR AS LONG AS AN
HOUR.

PEOPLE IN THE AREA SHOULD NOT BECOME UNDULY ALARMED BUT SHOULD
REMAIN ON ALERT AND MOVE TO A PLACE OF SAFETY IF THE FUNNEL
APPROACHES THE GROUND...OR A LOCAL WARNING IS ISSUED.

MS JUL 02

The radar

The Des Moines radar (KDMX), 119 km away, was scanning. The volume nearest the first event began at 21:35 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Ringgold

When
July 11, 3:33 PM CST
Where
Ringgold County, 6 mi N of Mt Ayr
Crop damage
$5,000
Reported by
LAW ENFORCEMENT
Coordinates
40.735, -94.244 (the zone’s center; the record gives no point)

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2002Every state in 2002This day in weather historyWarnings in Iowa, July 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5304621.